Waiting and worrying amid meningitis outbreak
NASHVILLE, Tenn. — Patsy Bivins tossed and turned all night after finding out the steroid shot she received to ease her chronic back pain could instead threaten her life.
For now, all the 68-year-old retired waitress can do is hope she doesn’t develop the telltale signs of a rare form of fungal meningitis that health officials say has sickened more than 60 people in nine states: a splitting headache, fever, stiff neck, difficulty walking or worsening back pain. There may be hundreds or even thousands more like her.
She called her doctors Friday, right after her first cup of coffee, hoping to relieve the anxiety stirred a day earlier when she learned she might be at risk. Bivins was told only that she didn’t need to be checked unless she developed symptoms.
“I’m not sure if I like it,” Bivins, of Sturgis, Ky., said Friday in a telephone interview with The Associated Press. “Seems like there should be some way to tell it before you get the symptoms. Honestly, it makes me worse than I was.”
Federal health officials say seven people have died so far, and they fear thousands more could have been exposed. The Centers for Disease Control and Prevention has said the outbreak may have been caused by a steroid made by a specialty pharmacy in Massachusetts, where inspectors found at least one sealed vial that was contaminated. It’s not yet clear how the fungus got into the steroid, which is commonly used to treat back pain. But officials have told health professionals not to use anything made by the pharmacy.
So far, the government has identified about 75 facilities in 23 states that received the recalled doses.
It is not yet clear exactly how many people could get sick, though health officials say the fungus is not transmitted from person to person.
The CDC has called for clinics and doctors to immediately identify those who could have been exposed between July 1 and Sept. 28. It could be weeks before any of the patients are in the clear.
(Patients of Intervene MD in North Charleston and Mount Pleasant have received calls from doctors. The clinics recently received a batch of drugs used for shots that have been linked to the outbreak.)
The chief medical officer for the Tennessee Department of Health said Friday the incubation period for the disease isn’t yet known and he advised at-risk patients to be vigilant for symptoms for weeks.
“A month is the shortest we’d possibly want to consider that. We’re looking at a longer period of time before we’d feel confident that somebody is out of the woods,” Dr. David Reagan said.
Bivins said she doesn’t blame the doctors — they were just trying to help her, not knowing the steroid could have been contaminated. She was told Thursday by Our St. Mary’s Surgicare Cross Pointe facility in Evansville, Ind., that she could be at risk.